Iowa, 2020

Flood in Iowa, June 15 to 19, 2020

June 15 to 19, 2020 · NWS DVN · 1 event in 1 county or zone

Heavy rains upstream of De Witt associated with the remnants of Tropical Depression Cristobal on June 9th eventually led to major river flooding on the Wapsipinicon River near De Witt the 16th into the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains upstream of De Witt associated with the remnants of Tropical Depression Cristobal on June 9th eventually led to major river flooding on the Wapsipinicon River near De Witt the 16th into the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 5:35 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 15, 5:35 PM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
635 PM CDT Mon Jun 15 2020

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 226 PM CDT Mon Jun 15 2020

High pressure east of the area continues to keep drier air across
the area this afternoon. High clouds on the periphery of the
warm/moist airmass across western Iowa were reported across the
area along with some short lived showers across eastern Iowa. This
high pressure and interface between the drier lake enhanced
airmass and the continental moist airmass will continue to drive
the weather through the short term.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 226 PM CDT Mon Jun 15 2020

Dry weather is expected across the area for the short term.
Temperatures begin to warm up tomorrow as weak H85 WAA moves into
the area. The deeper moisture starts to move into the area later
in the period and towards Wednesday. Tonight will feature another
night with lows in the 50s across the CWA.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 226 PM CDT Mon Jun 15 2020

Temperatures

An upper-level ridge over the Central U.S. will lead to very warm
conditions across eastern Iowa and northwest Illinois through
Friday. Highs are forecast in the mid 80s to lower 90s. Humidity
will increase through the week, becoming most noticeable from Friday
though Sunday as dewpoints reach the mid to upper 60s.

Precipitation

Dry conditions are expected through at least Thursday afternoon
before a slow moving cold front brings chances for scattered showers
and storms Friday into Sunday; it's too early to determine the
potential for severe weather. Right now, models have very low deep
layer shear on Friday and then a bit higher on Saturday. Model blend
temperatures are back to near normal by Sunday. Uttech

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 633 PM CDT Mon Jun 15 2020

Another VFR TAF cycle as high pressure acrs the western GRT LKS
maintains dry conditions acrs the region. Just some streaks of mid
and high clouds, with Tue afternoon sctrd CU at 3-5K FT AGL along
and east of the MS RVR. Generally southeast sfc winds of 5-10 KTS
thru the period.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Uttech
AVIATION...12
Hazardous weather outlook, Jun 15, 2:06 AM CST, 18 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
306 AM CDT Mon Jun 15 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-160815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
306 AM CDT Mon Jun 15 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There is a chance for thunderstorms from Thursday night through
Sunday. It is too early to determine the potential for severe
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Scott

When
June 15, 9:00 PM CST to June 19, 1:00 AM CST
Where
Scott County, 1.49 mi NW of Gambrill to 1.36 mi WNW of Gambrill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.762, -90.574

The Wapsipinicon River near De Witt rose above its major flood stage of 12.5 feet on July 16 around 9 PM CST and fell back below major flood stage around 145 AM CST. The river crested around 13.1 feet 8 AM CST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901187.